Subarachnoid hemorrhage is an often devastating intracranial hemorrhage resulting from acute bleeding into the subarachnoid space. Although its overall incidence is less than that of acute ischemic stroke, sub-arachnoid hemorrhage carries increased risks of both mortality and disability. Although many patients with subarachnoid hemorrhage are transferred to specialty centers, they might initially present to small community-based hospitals. Treatment for these patients is complex, requiring specialized care and knowledge, and various complications can occur quickly and without warning. Therefore, all members of the health care team who care for these patients must understand proper management. Nurses in the intensive care unit play an important role in influencing outcomes, as they are best positioned to recognize neurological decline and provide rapid intervention. This article discusses the anatomy relevant to, and the epidemiology and pathophysiology of, subarachnoid hemorrhage and provides an overview of current evidence and clinical guidelines for managing this brain injury.
Intracerebral hemorrhage is a major source of morbidity and mortality, accounting for 10% of all strokes. Oral anticoagulation therapy, while necessary to prevent thromboembolic complications, increases the risk of intracerebral hemorrhage and can potentially worsen bleeding in cases of acute hemorrhage. Before the introduction of direct oral anticoagulant agents in 2010, warfarin was the only option for oral anticoagulation. These new agents have an improved safety profile compared with warfarin but require different reversal strategies. Anticoagulation reversal in the setting of acute intracerebral hemorrhage is an evolving field. This article covers the most common direct oral anticoagulant medications, various available anticoagulant reversal strategies, and the latest guidelines for anticoagulation reversal in patients with acute intracranial hemorrhage.
Harlequin syndrome is a rare neurological condition that results in unilateral facial flushing and sweating. Although the syndrome is generally a benign condition with complete resolution if appropriate treatment is initiated, unilateral facial flushing can be a sign of several serious conditions and should be thoroughly investigated. Sudden onset of facial flushing related to harlequin syndrome developed in a patient who had bilateral lung transplant with postoperative epidural anesthesia for pain control. Differential diagnosis includes neurovascular disease (acute stroke), malignant neoplasm of brain or lung, Horner syndrome, idiopathic hyperhidrosis, and Frey syndrome. Harlequin syndrome is often easily treated by discontinuing the anesthetic or adjusting placement of the epidural catheter. ( Critical Care Nurse . 2014;34:57–61)